Alert archive / North Carolina / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 88, NWS Wilmington, NC

July 7, 2003Columbus County, North Carolina; Horry County, South Carolina

NWS Wilmington, NC issued this severe thunderstorm warning at Jul 7, 2003, 6:02 PM EDT for Columbus County, North Carolina; Horry County, South Carolina. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 7, 2003, 6:02 PM EDT (22:02 UTC)
Expired
Jul 7, 2003, 7:00 PM EDT
In force
58 min
Issued by
NWS Wilmington, NC
Area
Counties, with a storm outline in the text

Counties Columbus County, NC, Horry County, SC

The radar

The Wilmington radar (KLTX), 57 km from the middle of the area, began a volume at 22:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 10.0 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2003-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1278 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2003-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 69 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1278 J/kg
Mixed-layer CIN
-37 J/kg
Mixed-layer LCL
878 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
69 m²/s²
0-3 km storm-relative helicity
74 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

262 
WUUS52 KILM 072202
SVRILM
NCC047-SCC051-072300-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
602 PM EDT MON JUL 7 2003

THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...

  HORRY COUNTY IN NORTHEAST SOUTH CAROLINA
  COLUMBUS COUNTY IN SOUTHEAST NORTH CAROLINA

* UNTIL 700 PM EDT

* AT 558 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS OVER
  DUFORD...OR ABOUT 10 MILES EAST OF MULLINS...MOVING NORTHEAST AT 15
  MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   FAIR BLUFF AROUND 615 PM
   CERRO GORDO AROUND 635 PM

MORE DANGEROUS THUNDERSTORMS MAY DEVELOP AND AFFECT OTHER COMMUNITIES
IN THE WARNED AREA.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY AND ASK
THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN WILMINGTON NC.

LAT...LON 3447 7868 3433 7858 3412 7910 3421 7917
          3441 7898 3447 7885

$$

RAS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 3:29 PM EDT, 2 hours 33 minutes earlier.

Area forecast discussion, Jul 7, 3:29 PM EDT, 2 hours 33 minutes before
AREA FORECAST DISCUSSION...CORRECTED ADVISORY SECTION
NATIONAL WEATHER SERVICE WILMINGTON NC
329 PM EDT MON JUL 7 2003

SHORT TERM THROUGH THU NIGHT: NUMEROUS THUNDERSTORMS HAVE DEVELOPED
OVER SERN SC IN THE VERY MOIST AND UNSTABLE AIRMASS. AN AXIS OF HIGH
CAPES AND MOISTURE FLUX CONVERGENCE EXTENDS ACROSS MUCH OF THE
COASTAL PLAIN...SO EXPECT COVERAGE OF THUNDERSTORMS TO INCREASE
ACROSS THE ILM CWA AS THE AFTERNOON PROGRESSES. ISOLATED SEVERE
STORMS CANNOT BE RULED OUT...ESPECIALLY BASED ON CURRENT RADAR
TRENDS TO THE S.

CONVECTION SHOULD SUSTAIN ITSELF INTO THE EVENING...THEN BEGIN TO
DIE OFF WITH THE LOSS OF DAYTIME HEATING. WILL NOT REMOVE POPS
ALTOGETHER OVERNIGHT AS THE SHORT WAVE TO THE W IS STILL EXPECTED TO
CROSS THE REGION.

WITH PLENTY OF CONVECTIVE DEBRIS CLOUDS AROUND...WILL CARRY MOSTLY
CLOUDY SKIES FOR AT LEAST THIS EVENING. FORECAST LOWS TONIGHT WILL
BE IN THE MID 70S...WHICH IS WHERE DEWPOINTS ARE CURRENTLY AT.

DIURNAL CONVECTION EXPECTED TO FORM ALONG THE LEE SIDE TROUGH AND
SEA BREEZE DURING THE MID-WEEK PERIOD...ALTHOUGH COVERAGE NOT
ANTICIPATED TO BE AS WIDESPREAD AS TODAY. WILL FORECAST SLIGHT
CHANCE POPS TUE AND CHANCE WED AND THU.

BIG CONCERN BOTH TUE AND WED IS THE HEAT INDEX. WITH HIGHS GENERALLY
IN THE LOW 90S AND DEWPOINTS IN THE LOW-MID 70S...HEAT INDEX VALUES
SHOULD APPROACH 105 DEGREES. WILL NOT ISSUE ANY ADVISORIES AT THIS
POINT...SINCE IT IS STILL QUESTIONABLE IF WE WILL REACH/EXCEED 105
FOR 3 HRS OR MORE. WILL CONTINUE TO HEADLINE IN ZONES HOWEVER.

EXTENDED FRI THROUGH MON: AMPLIFIED UPPER TROF AT THE ONSET OF THE
EFP WILL WEAKEN DURING THE WEEKEND. THE TROF WILL DRIVE A COLD FRONT
TOWARD THE REGION DURING FRI...THEN OVER THE AREA SAT MORNING.
DPROG/DT PLOTS CONTINUE TO DEPICT A SLIGHTLY SLOWER TREND IN FROPA
W/ THE FRONT EVENTUALLY MOVING OFF THE COAST AND WASHING OUT DURING
SAT. THINK THE DEEPEST MSTR ASSOC W/ THE FRONT WILL HAVE SHIFTED OFF
THE COAST BY 12Z SAT...HOWEVER GIVEN SLOWER TREND WILL HOLD ONTO A
SMALL POP FOR SAT MORNING. BERMUDA RIDGE WILL BEGIN TO NUDGE BACK
INTO THE AREA EARLY NEXT WEEK. NOT ANTICIPATING ANY PRECIP CHANCES
SUN-MON. FOLLOWED ENSEMBLE MEANS...WHICH ARE VERY CLOSE TO OPRNL
MAX/MINS AND CLIMO.

MARINE: BERMUDA HIGH WILL KEEP SOUTHWESTERLY FLOW IN PLACE OVER THE
NEXT FEW DAYS. THE FLOW WILL TIGHTEN AT TIMES IN RESPONSE TO INLAND
TROF WITH SPEEDS TO AVERAGE 15 KT...UP TO AROUND 20 KT AT TIMES.
SPEEDS WILL INCREASE FURTHER THU-THU NIGHT AS A FRONT APPROACHES.
THINK SMALL CRAFT CONDITIONS WILL BE MET THU NIGHT AND PERSIST
THROUGH FRI NIGHT. VEERING AND DIMINISHING FLOW ON SAT W/ THE
FRONTAL PASSAGE.

FCSTID =  36
PRELIMINARY NUMBERS...
ILM  76 92 76 92 /  40 20 20 30
FLO  74 94 74 93 /  40 20 20 30
LBT  74 93 74 92 /  40 20 20 30
MYR  76 89 76 89 /  40 20 20 30

.ILM...
.NC...NONE.
.SC...NONE.

SHORT TERM: JAQ
EXTENDED/MARINE: SRP
Hazardous weather outlook, Jul 7, 3:11 AM EDT, 14 hours 51 minutes before
NCZ087-096-097-099>101-SCZ017-023-024-032>034-039-046-071000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
311 AM EDT MON JUL 7 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.

.DAY ONE...

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP...AND AFFECT THE
AREA MAINLY THIS AFTERNOON THROUGH MIDNIGHT TONIGHT. WITH THE AID
OF AN UPPER LEVEL IMPULSE...THERE IS POTENTIAL FOR AN ISOLATED
SEVERE THUNDERSTORM WITH THE MAIN THREAT FOR WIND DAMAGE.

RIVER FLOOD WARNINGS CONTINUE FOR THE CAPE FEAR AND THE GREAT PEE
DEE RIVERS. SEE THE LATEST RIVER FLOOD STATEMENT ISSUED BY NWS
WILMINGTON.

.DAYS TWO THROUGH SEVEN...

HEAT INDEX READINGS COULD REACH 105 DURING TUESDAY AFTERNOON AND
EARLY EVENING. A HEAT ADVISORY MAY BE NEEDED.

THERE IS A POTENTIAL FOR STRONG TO POSSIBLY SEVERE THUNDERSTORMS
AHEAD OF A COLD FRONT DURING FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON OR EVENING FOR
THE CONVECTIVE ACTIVITY.

HOEHLER

Nearby

Severe Thunderstorm Warnings in North Carolina, 2003Severe Thunderstorm Warnings in South Carolina, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.